Tivicay (dolutegravir), a component of Triumeq (dolutegravir/abacavir/lamivudine), may in rare cases cause severe depression in people without a history of psychiatric problems, according to a pair of recent case reports.
Publishing their combined report in HIV Medicine, two clinicians described the mental health of two middle-aged men they prescribed Tivicay or Triumeq.
One man was a newly diagnosed 58-year-old with good mental and physical health and no other major infections or medical conditions. He went on Triumeq a month after his HIV diagnosis, taking the treatment before bedtime. He soon developed symptoms of depression and ultimately paranoia as well, along with a short temper. Laboratory tests could not identify a cause of this shift in his mental health, so his physician switched him to Stribild (elvitegravir/cobicistat/emtricitabine/tenofovir disoproxil fumarate). Within a week of the switch, his mental health symptoms began improving, and after 20 days, they disappeared.
The second man, 52, was taking a Sustiva (efavirenz)-based antiretroviral regimen and switched to Triumeq because he was experiencing fatigue. He had no history of psychiatric illness or other major infections or health conditions. He developed mild depression two months after beginning Triumeq but did not alert his physician. Four months into treatment on the medication, he developed suicidal thoughts that became severe enough that he was admitted to psychiatric hospitalization to prevent an attempt on his life. Lab tests indicated no other explanation for his psychiatric symptoms, so the day of his hospital admission he was switched to Prezista (darunavir) plus Truvada (tenofovir disoproxil fumarate/emtricitabine). He was discharged from the hospital after five days, and after two weeks, his depression had nearly resolved. Within three months, he had no psychiatric symptoms.
The clinicians caring for these men believe that Tivicay caused their psychiatric symptoms.
In clinical trials of Tivicay, fewer than 2 percent of participants discontinued the drug because of serious side effects, including just 0.1 to 0.6 percent who stopped because of suicidal thoughts.
Of the 50 cases of suicidal ideation that have been reported to Tivicay’s manufacturer voluntarily, 20 included a detailed psychiatric history about the individual. Sixteen of these individuals had a history of mental health problems. Of the five people who reportedly committed suicide within six months of starting Tivicay, four had a history of depression.
To read the aidsmap article, click here.
To read the study abstract, click here.